Alert archive / Maine / Flash Flood Warnings in 2013
Flash Flood Warning 13, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Aug 2, 2013, 8:20 PM EDT for Aroostook County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2013, 8:20 PM EDT (00:20 UTC)
- Expired
- Aug 2, 2013, 11:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 132 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 0.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
028 WGUS51 KCAR 030020 FFWCAR MEC003-030315- /O.NEW.KCAR.FF.W.0013.130803T0020Z-130803T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CARIBOU ME 820 PM EDT FRI AUG 2 2013 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE... THIS INCLUDES THE CITY OF EAGLE LAKE AND ST AGATHA... * UNTIL 1115 PM EDT * AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR ESTIMATES SHOW 1 TO 2 INCHES OF RAIN HAS FALLEN WITH ANOTHER HALF INCH TO INCH POSSIBLE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOLDIER POND...SAINT AGATHA AND DAIGLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN! TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4713 6870 4733 6820 4716 6800 4697 6854 $$ FITZSIMMONS / RUNYAN
1 follow-up statement
857 WGUS71 KCAR 030214 FFSCAR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1014 PM EDT FRI AUG 2 2013 MEC003-030315- /O.CON.KCAR.FF.W.0013.000000T0000Z-130803T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ AROOSTOOK ME- 1014 PM EDT FRI AUG 2 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR NORTH CENTRAL AROOSTOOK COUNTY... AT 1006 PM EDT...THUNDERSTORMS HAVE MOVED SOUTH OF THE AREA HOWEVER RUNOFF FROM THE RECENT HEAVY RAINFALL MAY CONTINUE TO CAUSE RISING WATER LEVELS ON SMALL CREEKS AND STREAMS AND FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOLDIER POND...SAINT AGATHA AND DAIGLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4713 6870 4733 6820 4716 6800 4697 6854 $$ FITZSIMMONS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 6:59 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 2, 6:59 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 659 PM EDT FRI AUG 2 2013 .SYNOPSIS... UNSETTLED CONDITIONS ARE EXPECTED THROUGH THE WEEKEND WHILE AN UPPER TROUGH REMAINS ACROSS THE REGION. THE NEXT CHANCE OF DRY WEATHER WILL BE EARLY NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... 700 PM UPDATE: ADJUSTED POPS/WX/SKY FOR LATEST RADAR AND SATELLITE TRENDS...OTHERWISE FORECAST REMAINS ON TRACK. AN OCCLUDED FRONT WILL CONTINUE TO PUSH ACROSS THE FORECAST AREA LATE THIS AFTERNOON INTO THIS EVENING, ALONG WITH A LINE OF SHOWERS AND THUNDERSTORMS. ONCE THIS ACTIVITY PUSHES INTO NEW BRUNSWICK, EXPECT A MAINLY DRY NIGHT. SREF AND HRRR BOTH INDICATE FOG WILL DEVELOP ACROSS DOWNEAST MAINE THIS EVENING AND REMAIN THROUGH THE NIGHT. LOWS WILL GENERALLY BE IN THE MID AND UPPER 50S AREAWIDE. FOR TOMORROW...A SHORTWAVE WILL TRAVERSE THROUGH THE FLOW ALOFT, ALLOWING ANOTHER ROUND OF SHOWERS TO DEVELOP BY MID MORNING. INSTABILITY, BOTH SURFACE-BASED AND ELEVATED, WILL BE FAIRLY LIMITED, BUT WITH STEEPENING LAPSE RATES CAN'T COMPLETELY RULE OUT AN ISOLATED THUNDERSTORM OR TWO. HIGHS WILL RANGE FROM AROUND 70 NORTH TO THE MID 70S SOUTH. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... SHOWERS WILL WIND DOWN SATURDAY NIGHT AS THE UPPER SHORTWAVE MOVES ON TO THE EAST AND DAYTIME HEATING IS LOST. THEN ANOTHER, STRONGER UPPER TROUGH WILL PASS OVER THE REGION ON SUNDAY, LEADING TO MORE SHOWERS AND THUNDERSTORMS. HIGHS WILL BE VERY SIMILAR TO THOSE ON SATURDAY; AROUND 70 NORTH AND MID TO LOWER 70S DOWNEAST. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... ANOTHER UPPER LEVEL DISTURBANCE WILL BE MAKING ITS WAY THROUGH MAINE. A SURFACE LOW WILL BE SET UP JUST TO THE EAST OF THE REGION. AS THIS DISTURBANCE CONTINUES TO SLIDE EAST IT WILL KEEP CHANCES OF SHOWERS FOR MUCH OF THE REGION. IT DOES LOOK LIKE MOST GUIDANCE INDICATES THAT BEST CHANCES WILL BE ACROSS THE NORTH WITH LESSER CHANCES TO THE SOUTH. RIGHT NOW NOT CONFIDENT IN ANY THUNDERSTORM ACTIVITY ESPECIALLY SINCE MOST PORTIONS OF THE REGION WILL STAY MOSTLY CLOUDY. THAT SAID WILL KEEP THUNDER OUT OF THE FORECAST FOR NOW. ANOTHER PIECE OF ENERGY WILL MOVE THOUGH THE LARGER UPPER LEVEL LOW WITH SHOWERS TAPERING OFF MONDAY NIGHT. TUESDAY WILL HAVE A BREAK AS SPOKE OF ENERGY MOVES EAST AND SLIGHT RIDGING ATTEMPTS TO MOVE EAST. WHILE THERE IS STILL SOME DIVERGENCE IN THE TIMING OF THE NEXT SYSTEM FOR MID WEEK. IT DOES LOOK LIKE THE GUIDANCE IS MORE IN LINE WITH EACH OTHER THIS MORNING. RIGHT NOW THE 06Z GFS IS BRINGING THE PRECIP INTO MOST OF THE REGION BY THURSDAY MORNING WHILE THE 00Z ECMWF HOLDS BACK TIL THURSDAY AFTERNOON AND EVENING. THE LATEST 12Z GFS IS SLOWER WITH EXITING THE PRECIP AND IS TRYING TO COME IN TO CONSISTENCY WITH OTHER GUIDANCE. THE BOUNDARY DOES LOOK TO EXIT THE REGION LATER ON FRIDAY BRINGING SOME IMPROVEMENT TO THE REGION. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... NEAR TERM: KBHB WILL HOLD ON TO 200-400FT CIGS THROUGH THE NIGHT. FOG IS ALSO EXPECTED. ELSEWHERE VFR-MVFR CONDITIONS EARLY THIS EVENING WILL DETERIORATE TO GENERALLY IFR CONDITIONS DUE TO LOW CLOUDS AT ALL TAF SITES BY LATE THIS EVENING AND OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING, ESPECIALLY AT KFVE, THE PRECIPITATION WILL WIND DOWN OVERNIGHT. CEILINGS WILL LIFT TO VFR AFTER 14Z SATURDAY, BUT MORE SHOWERS AND POSSIBLE THUNDERSTORMS WILL KEEP THE THREAT OF OCCASIONAL MVFR/IFR CONDITIONS THROUGH SATURDAY. SHORT TERM: MVFR WITH OCCASIONAL IFR WILL BE POSSIBLE RIGHT THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS AN UPPER TROUGH KEEPS SHOWERS AND THUNDERSTORMS AROUND. && .MARINE... NEAR TERM: NO HEADLINES ARE ANTICIPATED THROUGH SATURDAY. THE MAIN CONCERN WILL BE AREAS OF FOG, ESPECIALLY TONIGHT, WITH VISIBILITY REDUCED TO BELOW 1SM. SHORT TERM: NO HEADLINES WILL BE NEEDED THROUGH SUNDAY AS WINDS AND WAVES WILL REMAIN BELOW ADVISORY CRITERIA. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HASTINGS SHORT TERM...HASTINGS LONG TERM...JORDAN AVIATION...HASTINGS/HASTINGS MARINE...HASTINGS/HASTINGS
Hazardous weather outlook, Aug 2, 4:55 AM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 455 AM EDT FRI AUG 2 2013 MEZ001>006-010-011-015>017-029>032-031200- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 455 AM EDT FRI AUG 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-031200- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 455 AM EDT FRI AUG 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NORCROSS
In the hours before
Special weather statement, Aug 2, 6:45 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
645 PM EDT FRI AUG 2 2013
MEZ001-022330-
NORTHWEST AROOSTOOK-
645 PM EDT FRI AUG 2 2013
...STRONG THUNDERSTORMS WILL IMPACT AROOSTOOK COUNTY THROUGH 730 PM
EDT...
AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF FRENCHVILLE...OR ABOUT 7
MILES SOUTHWEST OF MADAWASKA...MOVING NORTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SAINT AGATHA...
FORT KENT...DAIGLE...FRENCHVILLE...MADAWASKA AND GRAND ISLE THROUGH
730 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.
LAT...LON 4734 6819 4734 6815 4728 6809 4720 6818
4712 6853 4725 6862 4730 6857 4729 6855
4731 6852 4731 6847 4729 6842 4730 6839
4735 6839 4737 6836 4737 6823
FITZSIMMONSSpecial weather statement, Aug 2, 7:38 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
738 PM EDT FRI AUG 2 2013
MEZ001-002-030015-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
738 PM EDT FRI AUG 2 2013
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN AROOSTOOK COUNTY
THROUGH 815 PM EDT...
AT 737 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF
GUERETTE...OR ABOUT 13 MILES SOUTHEAST OF FORT KENT...MOVING
SOUTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND WALLAGRASS...SOLDIER POND...SAINT AGATHA...EAGLE
LAKE...DAIGLE...GUERETTE...GRAND ISLE...VAN BUREN AND STOCKHOLM
THROUGH 815 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.
LAT...LON 4729 6811 4729 6810 4719 6794 4716 6792
4713 6788 4711 6788 4709 6785 4693 6842
4711 6878 4726 6839 4733 6816
FITZSIMMONSThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:03 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 3, 4:08 AM EDT | Dense Fog Advisory | CAR | Hancock, Penobscot, Washington | 6 hr |
| Aug 3, 2:13 PM EDT | Special Weather Statement | CAR | 32 min | |
| Aug 3, 4:38 PM EDT | Special Weather Statement | CAR | Hancock | 52 min |
| Aug 3, 5:21 PM EDT | Special Weather Statement | CAR | Washington | 24 min |
Nearby
Flash Flood Warnings in Maine, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.